Missouri, 2023Damaging Winds in Missouri, August 2, 2023
August 2, 2023 · NWS PAH · 3 events in 3 counties and zones
A complex of thunderstorms moved southeast across eastern Missouri during the early nighttime hours. A portion of this complex evolved into a bowing line, producing damaging winds in parts of southeast Missouri to the north and northwest of Cape Girardeau.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms moved southeast across eastern Missouri during the early nighttime hours. A portion of this complex evolved into a bowing line, producing damaging winds in parts of southeast Missouri to the north and northwest of Cape Girardeau. The storms occurred in the vicinity of a warm front that extended east-northeast from a low pressure center over the Oklahoma panhandle. The activity was aided by a very unstable feed of air from the southwest, with mixed-layer cape of 3000-3500 J/kg. Northwest flow of 30 to 40 knots in the middle levels of the atmosphere supported the bowing line of storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 2, 5:42 PM CST, 4 hours 38 minutes earlier.
Area forecast discussion, Aug 2, 5:42 PM CST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
642 PM CDT Wed Aug 2 2023
.UPDATE...
Issued at 642 PM CDT Wed Aug 2 2023
Aviation update.
&&
.SHORT TERM...(Tonight through Thursday night)
Issued at 230 PM CDT Wed Aug 2 2023
Storms/qpf performed about as expected this morning, with a narrow
swath of 1-2" extending into/across Bollinger county, where a Flood
Advisory was issued. While pops linger with more scattered activity
late today daytime, we're generally in the also advertised lull
between bouts of storms/heavier rainfall. That said, will still
have to monitor for the presence of outflow boundaries and
indications of MCV presence thru the remaining diurnal hours.
The next primary round of storms/heavy rainfall comes tonight. This
morning's CAM's suggest it could begin a little earlier with strong
convection, the HRR indicating around 03Z with the HRW suite playing
with a 01-03Z approach time on our northwest CWA doorstep. We also
think the High Res Ensemble Output has a little better feel for the
max QPF axis along the MS river, shifting southward, and eastward,
with time, vs the GFS/NAM output. This is along an area where our
soil moisture content is higher, so FFG values lower markedly. Given
this perhaps slightly earlier start time and good overnight
initiation of low level jet/training echoes persisting across the
warm sector thru the bulk of the night, we think adding a row of
counties to the Watch southwestward is wise/prudent. There appears
to be no collaborative move for adding counties northeastward,
and we're fine with that at this writing, given the aforementioned
concerns.
We inherit a Heat Advisory for 3 counties in SEMO, adjoining a Heat
Warning to the south for tmrw pm. We have concern that convective
debris cloud may hold temps down below Advisory thresholds, but the
moist tongue will be set up there with higher dew points, so it
wouldn't take long for even short-lived pm breaks to pop it up
quickly. While we'd like to hold the flight pattern steady on that
one for today's package, collaborative efforts necessitate the
addition of a county westward to align with a newly issued
Advisory there.
.LONG TERM...(Friday through Wednesday)
Issued at 230 PM CDT Wed Aug 2 2023
The pattern transitions from the nightly convection to more
diurnally focused convection as we finish out the work week and head
into the weekend. Pops increase over the course of the weekend as
well, when a more robust wave's move from the Plains to the Great
Lakes drives a cold front toward/into the FA. Its approach/passage
offers the chance for a little more organized convection on the back
half of the weekend, with its ultimate passage bringing some needed
relief in the form of lower temps/humidity. We'll see weekend highs
near 90 back off into the 80s and dew points running low-mid 70s
ease back into the 60s for the first part of next week.
&&
.AVIATION...
Issued at 642 PM CDT Wed Aug 2 2023
Active weather is forecast for the overnight, especially from 04Z
on through early tomorrow morning. Expect multiple rounds of
showers and thunderstorms, with the most significant storm
activity west of a KMVN to KCEY line. Look for occasional
MVFR/IFR conditions as visibilities will be significantly reduced
due to heavy rain, especially from KSAR to KMDH to KCGI and KPAH.
The bulk of the shower and storm activity should shift south of
the area tomorrow morning, with a lull in the activity for a few
hours. Winds will be all over the place, but mostly S/SE 4 to 8
kts, stronger and gusty in and near thunderstorms.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through Thursday afternoon for ILZ075-076-080>094.
MO...Flood Watch through Thursday afternoon for MOZ076-086-087-100-
110>112-114.
Heat Advisory from 11 AM to 8 PM CDT Thursday for MOZ108>110-114.
IN...Flood Watch through Thursday afternoon for INZ085-086.
KY...Flood Watch through Thursday afternoon for KYZ001>022.
&&Hazardous weather outlook, Aug 2, 1:45 PM CST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
245 PM CDT Wed Aug 2 2023
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
245 PM CDT Wed Aug 2 2023 /345 PM EDT Wed Aug 2 2023/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
Thunderstorms this evening and overnight will include locally
heavy rains capable of repeating over the same areas, heightening
the flooding potential. As a result, a Flood Watch is in effect
for much of the area. Refer to the Watch for additional details.
There is also a small risk for strong to severe storms to produce
damaging wind gusts and large hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Continued daily storm chances exist through much of the remainder
of the forecast, including the potential for some stronger storms
Thursday and again late this weekend.
Heat index values of 100 to 107 degrees are possible across
portions of southeast Missouri Thursday afternoon, when a Heat
Advisory is in effect. Refer to the Advisory for additional
details.
Triple digit heat indices are also possible across parts of the
region each afternoon Friday through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotters should maintain alert status in case their activation is
requested tonight.
Thunderstorm Wind, Perry
- When
- August 2, 10:20 PM CST
- Where
- Perry County, 4 mi WSW of Silver Lake
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Broadcast Media
- Coordinates
- 37.658, -90.068
Trees were down, with power outages at Lake Perry.
Thunderstorm Wind, Bollinger
- When
- August 2, 10:35 PM CST
- Where
- Bollinger County, Patton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 37.500, -90.020
Power lines were down near Patton.
Thunderstorm Wind, Cape Girardeau
- When
- August 2, 10:55 PM CST
- Where
- Cape Girardeau County, Fruitland
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Broadcast Media
- Coordinates
- 37.450, -89.650
Trees were down, with power outages.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 2 to 6, 202310 deaths · 1 event
- Flash Flooding and Hail in Missouri, August 2 to 3, 2023$175,000 · 1.75 in hail · 11 events
- Excessive Heat and Heat in Mississippi, August 2 to 7, 202355 events
- Excessive Heat in Louisiana, August 2, 202336 events
- Excessive Heat and Heat in Arkansas, August 2 to 5, 202322 events
- Flash Flooding and Hail in Missouri, August 2 to 3, 20232.5 in hail · 17 events
- Damaging Winds in Michigan, August 2, 2023$16,000 · 61 kt wind · 5 events
- Coastal Flood in South Carolina, August 2, 20238 events
- Flash Flooding and Damaging Wind in Missouri, August 2, 202356 kt wind · 5 events
- Flash Flood and Debris Flow in Colorado, August 2, 202355 kt wind · 5 events
- Damaging Winds in New Mexico, August 2, 2023$7,000 · 50 kt wind · 5 events
- Damaging Winds in Nebraska, August 2, 202365 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117008, 1117010, 1117009.